Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Wilmington, NC

April 5, 2017Darlington County, Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 5, 2017, 3:50 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 3:50 PM EDT (19:50 UTC)
Expired
Apr 5, 2017, 4:49 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Darlington County, SC, Florence County, SC

The radar

The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:06 PM EDTHAIL 1Cartersville, SCQUARTER SIZED HAIL JUST SOUTH OF U.S. HIGHWAY 76 AND EAST LYNCHES RIVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS52 KILM 051950
SVRILM
SCC031-041-052115-
/O.NEW.KILM.SV.W.0016.170405T1950Z-170405T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
350 PM EDT WED APR 5 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Central Florence County in northeastern South Carolina...
  Darlington County in northeastern South Carolina...

* Until 515 PM EDT

* At 349 PM EDT, a severe thunderstorm was located 8 miles south of
  Bishopville, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Florence, Hartsville, Darlington, Timmonsville, Lamar, Quinby, Mont
  Clare, Mars Bluff, Lydia, Darlington Raceway, Cartersville,
  Florence Darlington Technical College Main Campus, Oats, Floyd, New
  Hope, North Hartsville, Dovesville, Sardis, Effingham and Auburn.

This includes the following highways...
 Interstate 20 between mile markers 125 and 141.
 Interstate 95 IN South Carolina near mile marker 146, and between
mile markers 148 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 800 PM EDT for northeastern
South Carolina.

LAT...LON 3449 8004 3449 7989 3453 7983 3449 7981
      3452 7976 3449 7972 3444 7975 3440 7968
      3431 7966 3426 7956 3418 7957 3410 7952
      3388 7994 3395 7997 3399 7989 3415 8015
      3423 8011 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 1949Z 238DEG 35KT 3410 8021 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
3 follow-up statements
939 
WWUS52 KILM 052024
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
424 PM EDT WED APR 5 2017

SCC031-041-052115-
/O.CON.KILM.SV.W.0016.000000T0000Z-170405T2115Z/
Florence SC-Darlington SC-
424 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN FLORENCE AND CENTRAL DARLINGTON COUNTIES...

At 423 PM EDT, a severe thunderstorm was located over Florence
Darlington Technical College Main Campus, or near Florence, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Florence, Darlington, Timmonsville, Lamar, Quinby, Sardis, Mont
Clare, Mars Bluff, Darlington Raceway, Cartersville, Florence
Darlington Technical College Main Campus, Mechanicsville, Oats,
Carolinas Hospital System, Mcleod Regional Medical Center, Mcleod
Medical Center, Carolinas Hospital System - Cedar Tower and Health
South Rehabilitation Hospital.

This includes the following highways...
 Interstate 20 between mile markers 126 and 141.
 Interstate 95 IN South Carolina near mile marker 146, and between
mile markers 148 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 800 PM EDT for northeastern
South Carolina.

LAT...LON 3408 8004 3421 8012 3423 8011 3435 7994
      3444 7975 3440 7968 3431 7966 3426 7956
      3424 7956 3402 7995
TIME...MOT...LOC 2023Z 233DEG 40KT 3423 7983 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
951 
WWUS52 KILM 052045
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
445 PM EDT WED APR 5 2017

SCC031-041-052115-
/O.CON.KILM.SV.W.0016.000000T0000Z-170405T2115Z/
Florence SC-Darlington SC-
445 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTH CENTRAL FLORENCE AND EAST CENTRAL DARLINGTON COUNTIES...

At 445 PM EDT, a severe thunderstorm was located near Brownsville, or
14 miles west of Dillon, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Florence, Quinby, Mechanicsville, Mont Clare, Mars Bluff, Florence
Darlington Technical College Main Campus, Carolinas Hospital System,
Mcleod Regional Medical Center, Mcleod Medical Center, Carolinas
Hospital System - Cedar Tower and Health South Rehabilitation
Hospital.

This includes Interstate 95 IN South Carolina between mile markers
165 and 174.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 800 PM EDT for northeastern
South Carolina.

LAT...LON 3437 7988 3444 7975 3440 7968 3431 7966
      3426 7956 3424 7956 3414 7974
TIME...MOT...LOC 2045Z 238DEG 35KT 3434 7961 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
034 
WWUS52 KILM 052049
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
449 PM EDT WED APR 5 2017

SCC031-041-052059-
/O.CAN.KILM.SV.W.0016.000000T0000Z-170405T2115Z/
Florence SC-Darlington SC-
449 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FLORENCE AND
EAST CENTRAL DARLINGTON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A tornado watch remains in effect until 800 PM EDT for northeastern
South Carolina.

LAT...LON 3437 7988 3444 7975 3440 7968 3431 7966
      3426 7956 3424 7956 3414 7974
TIME...MOT...LOC 2048Z 238DEG 35KT 3436 7956 

$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:46 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 5, 2:46 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
246 PM EDT Wed Apr 5 2017

.SYNOPSIS...
The risk for widespread severe weather to include strong
tornadoes, destructive thunderstorm wind gusts frequent deadly
lighting and torrential rainfall capable of flooding will end
with the passage of a cold front Thursday morning. There is a
likelihood of widespread severe weather during the nighttime
hours. In the wake of the severe weather, strong non-thunderstorm
winds may produce further damage Thursday and Thursday night.
It will be dry and cooler Friday and Saturday with dry weather
continuing into the middle of next week as temperatures warm.
An approaching cold front may bring showers and thunderstorms to
the area again later Wednesday or on Thursday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...A Tornado Watch is in effect for much
of the area into this eve. Additional watches are expected
during the night.

Dynamic storm system knocking on our door this afternoon with
widespread severe convection to our west and southwest. The
upper level difluence is driving the activity to our west and
this will eventually drift east and by 20-22z the western areas
should start getting in on the action. HIgh resolution guidance
still points to good coverage beginning at this time and
drifting east through the evening hours.

The second and more significant round of convection should occur
with the front beginning around 09 UTC through 12 UTC. There should
be a lull from around 03 through 09 UTC but given the three distinct
areas upstream this might be optimistic. Nonetheless the trends will
be subtle going from categorical to high likely values.

Regarding the severe potential, it appears all elements are in play
later this afternoon and evening with supercells and tornadoes
occurring in the convection to the west. However the higher and more
concerning threat arrives for us late tonight with the front. Some
tornado parameters are exceedingly high so this is probably the
higher risk of tornadoes. 850-925mb winds around 60 knots and early
spring freezing levels continue to make high winds and large hail in
play respectively. Beyond this strong winds will continue after the
front and with deep mixing and some wet ground, will issue a wind
advisory. Guidance has dropped back on the winds a little but some
sustained values above twenty on any guidance bulletin always spells
a very gusty day.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Breezy cool advection regime Thursday night
with clearing skies. And although certainly not as windy as Thursday
afternoon I could see how our wind forecast may be considerably
underdone. There is still a rather pinched gradient and 40kt winds
remain in the 925-850mb layers, all while a 30 s-1 vort and 80kt
500mb jet streaks overhead.  Temperatures will drop all night,
driven by both the diurnal cycle and the CAA. Friday will remain
breezy and unseasonably cool as the upper trough remains overhead and
much weaker impulses ripple through it, likely creating an agitated
cu field over mainly NC counties. The last of teh upper energy moves
through at the end of the period and the gradient finally eases more
noticeably. The chilly airmass and weak element of radiational
cooling (weak cause winds do not go calm) will allow most places to
chill down to within a few degrees either side of 40).

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 300 PM Wednesday...The closed and expansive upper low
over the NE states is progged to weaken and open up as it moves
northeast away from the U.S. during Saturday with high pressure
taking over. The weather will be dry through the period
although an approaching cold front may bring a chance for
showers and thunderstorms later on Wednesday or on Thursday.
Temperatures will be near to slightly below normal Sat, then a
warming trend.

Temperatures will be as cool as around 40 to the mid 40s Sat
morning, and this will be the coolest period of the forecast.
The warmest days will be Mon through Wed with highs in the upper
70s to around 80, but cooler at the beaches.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Expect rugged conditions for aviation concerns
starting later this afternoon and continuing through the mid
morning hours Thursday. Expect two maybe three rounds of
thunderstorms starting later this afternoon with a possible lull
later this evening and a narrow strongly forced severe line of
convection in the early morning hours Thursday. I did address
the highest pops around 00 UTC and 09 UTC with IFR conditions
with mostly MVFR outside of these times. The lull may occur from
03 to 09 UTC but some of the guidance shows almost continuous
coverage so this forecast could be optimistic. Still I didn't
want to put prevailing thunder for too many consecutive hours.
Winds will increase steadily through the period and continue to
veer to more of a southwesterly direction.

Extended outlook...Mostly VFR conditions expected through the
weekend into early next week.

&&

.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...Winds and seas will continue to
increase through the afternoon and overnight hours as a dynamic
storm system continues to move east. We continue to have a Gale
Warning up for all waters beginning at 4 AM running through
Friday morning. No reason to make changes here. Seas will likely
reach 8-11 feet during the period and winds, with convective
mixing still somewhat challenged due to cooler water
temperatures, will be 25-30 knots sustained with an hour or two
of 30-35 knots with higher gusts throughout.

SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Solid SCA expected including gale force
gusts that may or may not be frequent enough to merit a continuation
of the current Gale Warning through Friday in the strong post-
frontal offshore flow. Abatement of conditions will be gradual
Friday night but may still represent the timeframe that flags are
lowered, though cautionary headlines may still be needed.

LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM Wednesday...Small Craft Should Exercise Caution
conditions may linger into Sat, but overall marine conditions
will be improving quickly. Wind speeds during this forecast
period will be no higher than about 10 to 15 kt. Seas will be
dropping to 2 to 4 ft during Sat afternoon and 2 ft or less for
the second half of the weekend and into the middle of next
week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory from 8 AM Thursday to 1 AM EDT Friday for SCZ017-
     023-024-032-033-039-053>056.
NC...Wind Advisory from 8 AM Thursday to 1 AM EDT Friday for NCZ087-
     096-099-105>110.
MARINE...Gale Warning from 4 AM Thursday to 6 AM EDT Friday for AMZ250-
     252-254-256.

&&

NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...RJD
AVIATION...SHK
Hazardous weather outlook, Apr 5, 3:03 PM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
303 PM EDT Wed Apr 5 2017

AMZ250-252-254-256-061915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
303 PM EDT Wed Apr 5 2017

...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105>110-061915-
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-
303 PM EDT Wed Apr 5 2017

...WIND ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible later today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-SCZ017-023-024-032-033-039-053>056-061915-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
303 PM EDT Wed Apr 5 2017

...TORNADO WATCH 126 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

15

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:18 AM EDTGale WarningILM54 hr
Apr 5, 2:59 PM EDTWind AdvisoryILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more31 hr
Apr 5, 4:37 PM EDTSpecial Weather StatementILMWilliamsburg38 min
Apr 5, 4:42 PM EDTSpecial Weather StatementILMDillon33 min
Apr 5, 4:52 PM EDTAreal Flood AdvisoryILMDarlington, Florence, Williamsburg3 hr
Apr 5, 5:02 PM EDTSevere Thunderstorm WarningILMDillon, Marion58 min
Apr 5, 5:11 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg29 min
Apr 5, 5:24 PM EDTTornado WarningILMGeorgetown, Marion, Williamsburg51 min
Apr 5, 5:53 PM EDTTornado WarningILMHorry42 min
Apr 5, 6:58 PM EDTSpecial Weather StatementILMHorry32 min
Apr 5, 7:16 PM EDTSpecial Marine WarningILM29 min
Apr 5, 7:44 PM EDTSpecial Marine WarningILM61 min
Apr 5, 7:48 PM EDTSpecial Marine WarningILM57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.